Tuesday, June 16, 2009

Study Links ADHD Drugs To Sudden Death In Children

A new study by researchers in the US suggests there may be a link between the use of stimulant drugs for attention-deficit hyperactivity disorder (ADHD) and sudden cardiac death in healthy children, but the US Food and Drug Administration (FDA), who funded the study with the National Institute of Mental Health, said because of its limitations, parents and carers should not stop giving children such medication on the basis of this study but should discuss any concerns with their prescribing doctor.

The study was the work of lead author Dr Madelyn S Gould of Columbia University, New York, New York, and colleagues, and is published in the 15 June issue of the American Journal of Psychiatry.

In the case-control study, using state-based mortality data from 1985 to 1996, Gould and colleagues compared the use of stimulant drugs in 564 healthy children aged 7 to 19 from across the US who died suddenly and most likely due to sudden cardiac disturbance with a matched group of 564 young people who died as passengers in motor vehicle traffic accidents.

The primary measure of exposure was the presence of stimulant medication as noted in the medical examiner records, toxicology reports and death certificates. The stimulants involved were amphetamine, dextroamphetamine, methamphetamine, and methylphenidate.

The results showed that out of the 564 healthy children who died suddenly, 10 (1.8 per cent) were taking stimulants, specifically methylphenidate (better known in the US under its brand name of Ritalin). This compared with only 2 children (0.4 per cent) in motor vehicle accident comparison group, only one of whom was taking Ritalin (methylphenidate).

Logistical regression, a tool commonly used by epidemiologists, showed a statistically significant link between stimulant use and sudden unexplained death in a primary analysis. This result was supported qualitatively in a further "comprehensive series of sensitivity analyses", wrote the authors, who concluded that:

"This case-control study provides support for an association between the use of stimulants and sudden unexplained death among children and adolescents."

"Although sudden unexplained death is a rare event, this finding should be considered in the context of other data about the risk and benefit of stimulants in medical treatment," they added.

In a Safety Communication released on 15 June, the FDA said that:

"The FDA can not conclude that the data in the study affect the overall risk-benefit profile of stimulant medications used to treat ADHD in children."

What they are saying is they are not going to change their advice about the risks versus the benefits of the medication because of the study's limitations, which they say include:

* The significant time lag between when the deaths occurred and when the data was collected.

* The different circumstances around each death that may have affected how well family members and/or carers may have remembered details of any medication the deceased child had been using.

* Sudden unexplained death in a child would be more likely to initiate a post-mortem inquiry than a death due to blunt force trauma in a motor vehicle accident.

* The low frequency of stimulant medication use by the children in both the study and the control groups.

When scientists highlight a study's limitations they are in effect saying that another study looking at the same things might reach a different result if it didn't have those limitations.

With subjects as serious as this, and with parents and carers rightly concerned about what to do about any ADHD medication their children have been prescribed, it is important that research in the service of public health produces results that are robust and reliable, so a small study like this one really needs to be confirmed by more research, preferably with a larger study, especially if there are concerns about its limitations.

In fact, the FDA is already co-sponsoring another larger study that is looking at the link between increased risk of heart attack, stroke and other cardiovascular problems and use of stimulant medication by children, the results of which are expected to come out later this year.

Dr Janet Woodcock, director of the FDA's Center for Drug Evaluation and Research told the press:

"The FDA continues to review drug safety information for stimulant medications used to treat ADHD so that we can give health care professionals and families the most up-to-date drug safety information available."

The federal agency urged doctors to follow the current prescribing information that accompanies the product label, which recommends that young and adult patients being considered for ADHD treatment:

"Work with their health care professional to develop a treatment plan that includes a careful health history for cardiovascular disease in the child and his or her family."

Such preparation should include a physical exam that pays particular attention to the cardiovascular system, and should consider screening tests such as electrocardiogram and echocardiogram, depending on the patient's history and whether it suggests possible risk factors for heart disease.

"Sudden Death and Use of Stimulant Medications in Youths."
Gould, Madelyn S., Walsh, B. Timothy, Munfakh, Jimmie Lou, Kleinman, Marjorie, Duan, Naihua, Olfson, Mark, Greenhill, Laurence, Cooper, Thomas.
Am J Psychiatry, Published online 15 June 2009.
doi: 10.1176/appi.ajp.2009.09040472

Chemotherapy Drug May Improve Appearance Of Sun Damaged Skin, Study

Researchers in the US found that the chemotherapy drug fluorouracil appeared to reduce the appearance of sun-damaged and aging skin as well as the number of potentially pre-cancerous skin patches.

The study was the work of Dr Dana L Sachs, associate professor in the Department of Dermatology at the University of Michigan, Ann Arbor, and colleagues, and is published in the 6 June issue of Archives of Dermatology, one of the Journal of the American Medical Association/Archives journals.

Fluorouracil, which is used in chemotherapy treatment of cancers of the colon, head and neck, pancreas and other organs, stops the body being able to make thymine, a building block of DNA. Researchers studying cancer patients having treatments with fluorouracil have noticed changes in skin appearance and as a result of this the drug was developed as a skin cream to treat potentially pre-cancerous skin patches.

For this study, Sachs and colleagues asked 21 healthy volunteers with sun-damaged skin and lesions to apply 5 per cent fluorouracil cream to the face twice a day for two weeks and regularly examined their skin for molecular and clinical changes during this time and also for another 22 weeks afterwards.

This included taking biopsies, taking photographs and doing clinical evaluations at the start and then at intervals during the treatment period.

19 of the volunteers completed all parts of the study and 20 filled in questionnaires at week 10.

Three dermatologists who were not part of the research team who examined the volunteers during the study were invited to evaluate the photographs which were taken at the end of week 1, 2, 4, 6, 10 and 24 of the study.

The results showed that:

* The number of lesions at the end of treatment was significantly lower than the number at the start of treatment.

* This went down from an average of 11.6 lesions per volunteer to an average of 1.5.

* The clinical evaluation identified overall improvements in aging-related damage.

* This included reductions in wrinkling, dark skin spots, skin that has become darker (hyperpigmentation) and sallowness (when the skin tone goes yellow).

* Skin biopsies taken just after the end of treatment showed an increase in the compounds that are produced when skin is injured and inflamed and when the non-living tissue that acts like a "scaffold" for living skin cells, the extracellular matrix, breaks down.

* After this stage, levels of a collagen precursor called procollagen, appeared to increase (collagen is the main protein in skin and tends to lessen when skin is photo-damaged, also it fragments and degrades as skin ages).

* The treatment was well tolerated and according to the questionnaire they filled in during week 10, 95 per cent of the volunteers rated their skin as improved while 89 per cent said they would be willing to have the treatment again.

The authors concluded that:

"Topical fluorouracil causes epidermal injury, which stimulates wound healing and dermal remodeling resulting in improved appearance. The mechanism of topical fluorouracil in photoaged skin follows a predictable wound healing pattern of events reminiscent of that seen with laser treatment of photoaging."

They noted that patients who receive fluorouracil treatment for skin lesions are likely also to benefit from a reduction in sun-damage, a side-effect that may motivate them to persevere with the "rigorous" treatment. It is also possible that for some patients the drug could have an important role against photo-aging, they commented.

But some patients may not be prepared to endure two or three weeks with the cream on their face or other part of their skin, and then the rather unsightly after effects for several more weeks, while others may be prepared to do it if the cost proves to be much lower than ablative laser resurfacing. For the typical patient the skin gets dry, it itches and peels for several weeks before it recovers and gets softer.

The study was sponsored by Valeant Pharmaceuticals International who make Efudex, the cream that was used.

"Topical Fluorouracil for Actinic Keratoses and Photoaging: A Clinical and Molecular Analysis."
Dana L. Sachs; Sewon Kang; Craig Hammerberg; Yolanda Helfrich; Darius Karimipour; Jeffrey Orringer; Timothy Johnson; Ted A. Hamilton; Gary Fisher; John J. Voorhees.